Montana, 2011

Flash Flooding and Flood in Montana, June 11 to 13, 2011

June 11 to 13, 2011 · NWS GGW · 5 events in 3 counties and zones

Thunderstorms in Phillips County and heavy rain in eastern Valley and Roosevelt County resulted in non-severe hail and localized flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Thunderstorms in Phillips County and heavy rain in eastern Valley and Roosevelt County resulted in non-severe hail and localized flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 11, 8:21 AM MST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 11, 8:21 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
921 AM MDT SAT JUN 11 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH MONDAY...
NOT TO MANY UPDATES FOR TODAY. SOME ECHOES WERE DEVELOPING IN
ASSOCIATED WITH LIFT AND INCREASING MOISTURE AND WERE MOVING
NORTHEAST. ADDED SLIGHT CHANCE OF SHOWERS/TSTORMS. REST OF FORECAST
LEFT ALONE. JAMBA

PREVIOUS DISCUSSION...
UPPER TROF BECOMING REESTABLISHED OVER THE NORTHERN ROCKIES FOR
THE WEEKEND...WITH SHORTWAVES LIFTING THROUGH THE SOUTHWEST FLOW
TO BRING THUNDERSTORMS BACK TO THE REGION.

SEVERE WEATHER POTENTIAL EXPANDED TO THE ENTIRE CWA AS SHORTWAVE
PUSHING INTO SOUTHERN IDAHO WILL TRACK ACROSS SOUTHERN MONTANA
LATER TODAY INTO TONIGHT. THIS WAVE WILL CROSS THE LEE TROF THAT
IS SETTING UP IN CENTRAL MONTANA...WITH BEST LIFT OCCURRING IN THE
EARLY EVENING. LOW LEVEL SOUTHEAST FLOW RESULTING BETWEEN THE LEE
TROF AND HIGH PRESSURE IN THE UPPER MIDWEST WILL BRING HIGHER
MOISTURE AND AN 850MB JET NOSING INTO THE REGION. BEST SHEAR IS
ACROSS THE YELLOWSTONE VALLEY BUT WITH GOOD INSTABILITY AND LIFT
AS WELL AS LOW FREEZING LEVEL...LARGE HAIL IS A POSSIBILITY ACROSS
MOST OF THE AREA. PWAT ALSO INCREASING TOWARD ONE INCH BY THE
EVENING FOR LOCALLY HEAVY RAIN.

SECOND SHORTWAVE LIFTS ACROSS THE STATE ON SUNDAY AFTERNOON. THIS
WAVE WILL PUSH THE LEE TROF EASTWARD AS A SURFACE LOW DEVELOPS
ALONG THE FRONT IN WYOMING. STRONG TO SEVERE CONVECTION WILL BE
FOCUSED NEAR THE LOW TO THE SOUTHEAST OF THE CWA BUT LOCALIZED
HEAVY RAIN THREAT WILL INCREASE WITH SLOWER MOVING STORMS OVER
EASTERN MONTANA.

TROF EXITS TO THE EAST ON MONDAY WITH SLIGHT RIDGING DEVELOPING
OVER MONTANA AHEAD OF NEXT TROF. THIS WILL PROVIDE A BRIEF BREAK
IN THE RAINY PATTERN FOR SOME SUNSHINE AND DRIER DOWNSLOPE WINDS.
EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE GFS...GEM AND EC REMAIN IN GENERAL AGREEMENT THROUGH THE
EXTENDED PERIOD. SLIGHT TIMING/STRENGTH DIFFERENCE STILL REMAIN
HOWEVER SO ONLY MINOR GRID CHANGES WERE MADE BASED ON THE
LATEST GUIDANCE.

A SHORTWAVE TROUGH OVER WESTERN MONTANA WILL MOVE OVER CENTRAL
MONTANA AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR MONDAY
NIGHT. THUNDERSTORMS WILL DEVELOP OVER CENTRAL MONTANA MONDAY
AFTERNOON AND MOVE INTO EASTERN MONTANA MONDAY EVENING AND MONDAY
NIGHT. MODELS AGAIN DISAGREE ON OVERALL STRENGTH OF THE SHORTWAVE
BUT DO AGREE ON A SHORTWAVE MOVING ACROSS EASTERN MONTANA DURING
THIS PERIOD. TUESDAY NIGHT THE NEXT UPPER WAVE MOVES INTO THE
PACIFIC NORTHWEST WHICH PUSHES UP A RIDGE OVER NEMONT THROUGH
WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY THE UPPER WAVE CLOSES OFF AND BEGINS
TO STACK UP WITH THE SURFACE LOW AS IT TREKS THROUGH SOUTHERN
SASKATCHEWAN. THIS WAVE BRINGS US A BETTER CHANCE FOR RAIN WITH
HIGHER QPF AMOUNTS THROUGH THE REMAINDER OF THE FORECAST PERIOD.
THIS WAVE WILL ALSO INTRODUCE A COOLING TREND THROUGH SATURDAY SO
WILL STILL HAVE TO PAY ATTENTION TO SATURATED GROUNDS AS HYDROLOGY
CONCERN CONTINUE. SCT/RSMITH

&&

.AVIATION...
EXPECT VFR CONDITIONS AT ALL TERMINAL THIS MORNING WITH A SHORTWAVE
TROUGH APPROACHING CENTRAL MONTANA AND INCREASING THE INSTABILITY
ACROSS EASTERN MONTANA THROUGH SATURDAY NIGHT. THIS WILL CREATE A
CHANCE FOR SHOWERS AND THUNDERSTORMS AT ALL TERMINALS THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH
HAIL...STRONG WINDS AND HEAVY RAINFALL POSSIBLE. EXPECT TEMPORARY
MVFR/IFR CONDITIONS AND THE WINDS WILL INCREASE OUT OF THE EAST
SOUTHEAST AT 10 TO 20 KNOTS. RSMITH

&&

.HYDROLOGY...
EXTENSIVE FLOODING CONTINUES ON THE MILK RIVER FROM NEAR SACO
THROUGH NASHUA. FLUCTUATIONS ARE EXPECTED IN RIVER LEVEL OVER THE
NEXT WEEK AS RUNOFF FROM RECENT RAINS MOVES INTO AND DOWN THE
RIVER. HIGH WATER ALSO WILL CONTINUE ON STREAMS FEEDING INTO THE
MILK RIVER FROM THE SOUTH INCLUDING PEOPLES CREEK...BEAVER CREEK
AND WILLOW CREEK.

FLOODING ALSO CONTINUES ALONG THE MUSSELSHELL RIVER AND MANY
CREEKS ACROSS PETROLEUM COUNTY.

WATER RELEASES WILL CONTINUE FROM FORT PECK DAM AT AROUND 60K CFS.
THE MISSOURI RIVER FROM BELOW THE DAM TO THE NORTH DAKOTA BORDER
WILL CONTINUE TO RISE DUE TO THESE RELEASES COMBINED WITH THE HIGH
WATER FLOWING FROM THE MILK RIVER.

THE WEATHER PATTERN REMAINS SOMEWHAT ACTIVE WITH PERIODS OF RAIN
THROUGH THE NEXT WEEK. HOWEVER...HEAVY RAIN SIMILAR TO WHAT WAS
SEEN IN THE PAST FEW WEEKS IS NOT CURRENTLY FORECAST.

&&

.CLIMATE...
THE RECORD FOR MOST CONSECUTIVE DAYS BELOW 80 DEGREES HAS BEEN
BROKEN. THE PREVIOUS RECORD WAS 248 DAYS SET BACK IN THE WINTER OF
1998-1999...AND AS OF JUNE 10...THE WINTER OF 2010-2011 HAS THE
LONGEST STREAK OF HIGH TEMPERATURES BELOW 80 DEGREES WITH 249
DAYS. THE LAST DAY THAT THE TEMPERATURES WAS 80 DEGREES OR HIGHER
WAS OCTOBER 4 WHEN THE MERCURY ROSE TO 83 DEGREES. THE FORECAST
FOR THE NEXT 7 DAYS DOES NOT HAVE THE TEMPERATURE AT GLASGOW
RISING TO 80 DEGREES OR HIGHER...SO THE RECORD WILL LIKELY BE
EXTENDED.

THE HIGH TEMPERATURE OF 79 DEGREES ON JUNE 5TH WAS THE WARMEST OF
THE SEASON SO FAR. THEREFORE...WE COULD STILL BREAK A RECORD FOR
THE LATEST FIRST 80 DEGREE HIGH OF THE SEASON...JUNE 16TH 1899. IN
RECENT YEARS...ONLY BACK IN 1996 DID WE GO INTO JUNE BEFORE HAVING
THE FIRST 80 DEGREE HIGH. BARNWELL/EBERT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 11, 2:55 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
355 AM MDT SAT JUN 11 2011

MTZ016>027-059>062-121000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
355 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
ACROSS THE REGION. FLOODING IS OCCURRING ALONG THE MILK...MISSOURI AND
MUSSELSHELL RIVERS...AS WELL AS ON STREAMS AND CREEKS FLOWING INTO
THESE RIVERS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL BEING THE MAIN THREAT. ANY THUNDERSTORM WILL BE
CAPABLE OF PRODUCING HEAVY RAIN WHICH MAY RESULT IN SHORT TERM
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL PERSIST ON NUMEROUS STREAMS FOR THE FORESEEABLE
FUTURE DUE TO THE ALREADY SATURATED GROUNDS AND THE OVERALL WET
PATTERN WE ARE CURRENTLY OBSERVING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 11, 11:48 AM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1248 PM MDT SAT JUN 11 2011

MTZ016-022-111930-
GARFIELD-PHILLIPS-
1248 PM MDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 130 PM MDT.

AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF DEVILS CREEK REC AREA...MOVING
NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHERN PHILLIPS COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4793 10796 4788 10745 4750 10749 4758 10788
TIME...MOT...LOC 1848Z 195DEG 9KT 4770 10763

TEMPLER
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 72 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Hail, Phillips

When
June 11, 12:30 PM MST
Where
Phillips County, 7.46 mi NNE of Bowdoin
Measured
0.88 in hail
Reported by
Public
Coordinates
48.470, -107.510

Mainly pea-sized hail reported, mixed with some nickel-sized hail...along with heavy rain.

Flash Flood, Valley

When
June 11, 3:11 PM MST to 4:37 PM MST
Where
Valley County, 4.58 mi NNE of Saint Marie to 8.88 mi SSE of Larslan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.481, -106.480

At 1530 MST, Geer Road, approximately 11 miles north of Nashua, was washed out and closed.

Flash Flood, Valley

When
June 11, 4:57 PM MST to 7:46 PM MST
Where
Valley County, 7.56 mi E of Saint Marie to 11.77 mi S of Larslan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.409, -106.356

At 1800 MST, Sargeant Creek, 11 miles north of Nashua was running out of its banks.

Flood, Roosevelt

When
June 12, 12:22 AM MST to 10:48 PM MST
Where
Roosevelt County, 4.86 mi SSW of Volt to 3.69 mi SSE of Bredette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.316, -105.765

Two to three inches of rain resulted flooding of Wolf, Tule, Chelsea and Box Elder Creeks. Street flooding was reported in Wolf Point. During the afternoon of June 12th, water continued to flow over fields and streets on the north side of Wolf Point.

Flash Flood, Roosevelt

When
June 12, 9:52 PM MST to June 13, 12:00 AM MST
Where
Roosevelt County, 1.28 mi WSW of Wolf Pt Intl Airport(Kolf) to 12.33 mi NNW of Wolf Pt Intl Airport(Kolf)
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.090, -105.594

At 2152 MST, many streets in Wolf Point were flooding. The underpass to downtown quickly filled up with water. At 2300 MST 4 miles north of Oswego, a couple of culverts were washed out due to an estimated six inches of heavy rain occurring about four miles north-northwest of this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328644, 324015, 324020, 323693, 330091.